Foundation Urges Caution On “Triple Whammy” Risks
New Zealand Kidney Foundation Urges Caution On “Triple Whammy” Risks
WELLINGTON, Oct. 13/Medianet International-AsiaNet/--
The New Zealand Kidney Foundation has issued a reminder to New Zealand healthcare professionals and consumers today about the potential risks associated with the “Triple Whammy” – where people with high blood pressure who are taking ACE inhibitors with diuretics increase their risk of kidney failure by simultaneously taking a non-steroidal anti-inflammatory drug (NSAID) like ibuprofen.
The reminder comes following the release of the latest ADRAC Bulletin to doctors and pharmacists in Australia1 which urges healthcare professionals to “avoid the triple whammy where possible” and new Australian figures from Kidney Health Australia that show 9% of adults taking medications for high blood pressure could be at risk.
According to Dr Kelvin Lynn, Medical Director of the New Zealand Kidney Foundation, the Australian figures are a reminder to New Zealand consumers to be careful when self-selecting over-the-counter NSAIDs.
“NSAIDs like ibuprofen are available in supermarkets where there is little or no advice available from a healthcare professional so it is important for consumers to read the labels and be cautious,” said Dr Lynn.
“It is important that people who take medicines for high blood pressure consult their pharmacist or doctor before self-selecting any NSAID from supermarket or pharmacy shelves,” added Dr Lynn.
The New Zealand Kidney Foundation is urging consumers to take the following action to reduce the risk of kidney problems related to the “Triple Whammy”
* Always read and follow the instructions on the pack of any medicines you are taking
* Avoid NSAID medications if you are taking medicines for high blood pressure
* Talk to your pharmacist, GP or kidney specialist if you have any questions or concerns about your current medications.
* Call the New Zealand Kidney Foundation education officer on 0800 KIDNEY (543 639)
1. Australian Adverse Drug Reactions Bulletin Volume 25, Number 5, October 2006